A particularly perilous form of heroin is circulating on La Crosse streets, spiking overdoses and raising the specter of potentially deadly cases — perhaps killing one person already, said Dr. Chris Eberlein.
“The potential for death is big, from what I’ve heard,” said Eberlein, an emergency room doctor at Gundersen Health System and medical director for Gundersen Tri-State Ambulance.
The stronger heroin may be the culprit in the death of 29-year-old Mellisa Dobrunz found Sunday in the 800 block of South Sixth Street, Eberlein suggested. Police have said she probably died of an illegal drug overdose.
“We may never find out” whether the bad batch led to her death, “but we might not know for months” until toxicology reports are available, he said.
Eberlein suspects that the heroin is laced with the synthetic opiate Fentanyl, which dealers often use to stretch supplies. Fentanyl sometimes is hard to detect in tox screens, he said.
Fentanyl, a prescription drug, is similar to morphine but much more potent. It typically is used to treat patients with severe pain or to manage pain after surgery. It also sometimes is used to treat people with chronic pain who are physically tolerant of opiates, according to the National Institute for Drug Abuse.
“What we’ve seen in the past is when too much Fentanyl is added, it can make the heroin 50 times more potent,” Eberlein said.
“The user doesn’t know that even when they use the same volume, it is 50 times more potent and causes a significant overdose,” he said.
Users then go into respiratory failure and die of heart failure, he said.
Overdose victims in such cases require repeated and higher doses of Narcan, the antidote for an opiate overdose, said Eberlein, who has advised Tri-State Ambulance crews to be on the lookout for such instances.
Narcan has been credited with reducing overdose deaths in La Crosse County.
Tri-State Ambulance paramedics’ use of Narcan has increased steadily since 2007, when they used it on 35 patients, through 2014, when they used it in 181 cases, with a dip last year to 139, according to statistics from Tri-State executive director Tom Tornstrom.
“We’re seeing more patients and more effectiveness on more cases,” he said, adding that that indicates the paramedics are becoming more proficient with the antidote.
For example, 90 out of 180 patients had improved consciousness and/or breathing in 2014, compared with 105 out of 139 who improved last year, the statistics show.
Narcan use is on an upward trend for the first 40 days of the year, with 26 doses used on 16 patients, improving the condition of all 16, Tornstrom said.
First responders with the La Crosse Fire Department also administer Narcan, although Assistant Chief Warren Thomas said their uses have not increased much lately, compared with last year.
People trained to administer Narcan through the AIDS Resource Center in La Crosse reported using it 77 times last year.
Eberlein, who said he became concerned when four to six OD cases occurred this week, said one patient “said it was the strongest drug they had ever taken.”
The ER cases don’t take into account overdoses that may have occurred at home in which users self-treated with Narcan, Eberlein said.
Dr. Eric Grube, an ER doctor at Mayo Clinic Health System-Franciscan Healthcare, said he has not noticed an increase of overdoses at that facility.
“But we’re seeing is more heroin-related cases, such as abscesses and domestic cases,” Grube said.
Abscesses occur at injection sites, often causing severe infections that can attack other parts of the body, he said. Domestic abuse cases result from drug use in which the incidents become violent, he said.
“There was none of it when I went to school here, but when I came back, it was all over,” said Grube, who attended the University of Wisconsin-La Crosse as an undergrad before going to medical school in Des Moines, Iowa, and serving his residency in emergency medicine in Columbus, Ohio.
“I don’t know if people know how bad the drug problem is,” he said.
People can obtain Narcan from agencies such as the AIDS Resource Center, and it is expected to become more accessible under Wisconsin legislation signed into law in December. The law’s acronym, HOPE, stands for Heroin, Opiate Prevention and Education.
“The HOPE legislation should cut down on overdoses,” Gundersen’s Dr. Eberlein said. “The sooner you get Narcan into people, the better chance of saving them.”
Along those lines, Walgreens announced Tuesday that it will offer nonprescription naxolone, a form of Narcan, over the counter by the end of the year in 39 states, including Wisconsin. The drug, available in injection or nasal spray form, will be sold mostly in 24-hour stores, Walgreens officials said.
Many insurance plans will cover the drug, company officials said, and it will cost about $80 a dose for the uninsured.
Asked what he might advise users, Eberlein said:
“First, as always, get into treatment and break the addiction,” he said. “If you do use, greatly reduce the amount. Third, if you use, make sure you are with somebody” to administer the antidote or call 911 if necessary.
Asked whether giving the public access to the OTC antidote might convey a sense of entitlement or permission, Eberlein said, “We need to keep these people alive until we get them into treatment. We can’t just write them off.”
“What we’ve seen in the past is when too much Fentanyl is added, it can make the heroin 50 times more potent.” Dr. Chris Eberlein